Florida, 2013

Damaging Wind in Florida, December 28, 2013

December 28, 2013 · NWS MOB · 1 event in 1 county or zone

High winds from a thunderstorms downed trees in the western Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

High winds from a thunderstorms downed trees in the western Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 28, 4:06 PM CST, 42 minutes earlier.

Area forecast discussion, Dec 28, 4:06 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
406 PM CST SAT DEC 28 2013

.SHORT TERM (TONIGHT AND SUNDAY)...A 1011MB SFC LOW IS NOW
POSITIONED APPROX 30 MILES SOUTH OF THE AL COAST. IT WILL CONTINUE TO
MOVE ENE THROUGH THIS EVENING...SKIRTING ACROSS THE W FL PANHANDLE
AND MOVING EAST OF THE REGION AFTER MIDNIGHT. THE WARM SECTOR HAS HAD
A VERY DIFFICULT TIME PUSHING ASHORE ACROSS THE FL PANHANDLE DUE TO
THE STABLE COOL DOME LOCATED TO THE NORTH OF THE BOUNDARY WITH RAIN
PERSISTING. THEREFORE...IT IS UNCERTAIN HOW MUCH TEMPS WILL BE ABLE
TO RISE OVER THE NEXT FEW HOURS AND HAVE TRENDED COOLER THAN MOST
GUIDANCE. IN FACT...THE LATEST RUNS OF THE HRRR SHOW THE LOW STAYING
JUST OFFSHORE THE FL PANHANDLE.

THE AXIS OF HEAVIEST RAIN WILL SHIFT EAST OF THE I-65 CORRIDOR THIS
EVENING. IN THE WAKE OF THIS AREA OF RAIN...ONLY PATCHY LIGHT RAIN
AND DRIZZLE IS EXPECTED THROUGH PART OF THE EVENING. HOWEVER...
ANOTHER BAND OF LIGHT TO MODERATE RAIN (CURRENTLY ACROSS WEST
CENTRAL MS SOUTH INTO SE LA) WILL MOVE INTO THE FORECAST AREA AS THE
EVENING PROGRESSES. THIS BAND OF RAIN IS ASSOCIATED WITH THE MAIN
FORCING OF THE EJECTING SHORTWAVE OVER OK/TX AND ALONG AND AHEAD OF
THE 850 MB FRONT.

RAIN WILL END FROM WEST TO EAST EARLY SUNDAY MORNING WITH ONLY A
SLIGHT CHANCE OF LINGERING RAIN EXPECTED ACROSS THE FAR EASTERN
ZONES AFTER DAYBREAK. ANY LINGERING RAIN SHOULD BE EAST OF THE AREA
BY MID MORNING. LOW STRATUS WILL PERSIST THROUGH THE NIGHT AND INTO
SUNDAY MORNING. SKIES ARE EXPECTED TO CLEAR FROM WEST TO EAST LATE
SUNDAY MORNING THROUGH EARLY AFTN AS ISENTROPIC DOWN-GLIDE DEVELOPS.

LOWS WILL NOT DROP MUCH FROM THEIR CURRENT VALUES WITH LOW TO MID
40S WEST OF I-65 AND UPPER 40S TO LOWER 50S FURTHER SOUTH AND EAST.
WITH SUNSHINE RETURNING TOMORROW...HIGHS WILL REBOUND INTO THE UPPER
50S/LOWER 60S. 34/JFB

(SUNDAY NIGHT THROUGH MONDAY NIGHT)...AS THE LOW CONTINUES NORTHEAST
AND DEPARTS THE REGION...WE EXPECT SOMETHING OF A COOLING TREND.
HOWEVER...SINCE WE WILL CONTINUE WITH THE LONG WAVE TROUGH DOMINATING
AREAS TO THE WEST OF US...IT WILL BRING A MOIST WEST TO SOUTHWEST
UPPER FLOW. WE EXPECT WE WILL HAVE MOSTLY CLOUDY SKIES...GENERALLY
MIDDLE AND HIGH CLOUDS...INTO MONDAY. ANOTHER WEAKLY REINFORCING
SURFACE COLD FRONT WILL MOVE ACROSS THE FORECAST BY MONDAY NIGHT.
WITH THIS FEATURE AND A WEAK UPPER TROUGH MOVING EAST ACROSS THE
REGION...WE EXPECT CLOUD BASES TO LOWER AND REMAIN BROKEN TO
OVERCAST. WE STILL EXPECT A CHANCE OF RAIN LATE MONDAY INTO MONDAY
NIGHT WITH THE PASSAGE OF THE FRONT WITH A SMALL AMOUNT OF ISENTROPIC
LIFTING. POST-FRONTAL CLEARING UNLIKELY UNTIL LATE MONDAY NIGHT DE TO
THE SHALLOW NATURE OF THE FRONT.

LOWS SUNDAY NIGHT WONT BE MUCH COOLER SUNDAY NIGHT THAN TONIGHT
AFTER THE REINFORCING FRONT PASSES. LOWS IN THE UPPER 30S TO LOWER
40S REGION WIDE NORTH TO SOUTH...WITHOUT ANY STEEP THERMAL GRADIENTS.
HIGHS MONDAY RANGING FROM MID/UPPER 50S GENERALLY ALONG AND NORTH AND
WEST OF A LINE FROM MOBILE TO BREWTON EASTWARD AND IN THE LOWER 60S
ELSEWHERE TO THE BEACH. ON MONDAY NIGHT WE EXPECT OVER FAR NORTHWEST
ZONES LIKELY IN THE UPPER 20S TO LOWER 30S NORTH AND WEST OF A LINE
FROM NEAR SEMMES TO EVERGREEN AND ONWARD TO THE NORTHEAST...AND MID
AND UPPER 30S ELSEWHERE EXCEPT MID/UPPER 30S TO NEAR 40 CLOSER TO THE
COAST. 77/BD

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...NO CHANGE MADE TO THE
FORECAST...BUT...WE MAY AS WELL DISCUSS THE ISSUES OF THE EURO AND
GFS RUN TO RUN DISAGREEMENT. THE WHACK-A-MOLE PATTERN OF LOW AND HIGH
PRESSURE FEATURES FOR THURSDAY HAS SETTLED DOWN. IT SEEMS THEY WOULD
EVENTUALLY AGREE OVER THE NEXT DAY OR TWO.

WE EXPECT A RAIN FREE PERIOD ON TUESDAY AND WEDNESDAY DUE TO A HIGH
WHICH WILL DOMINATE OUR WEATHER. SLIGHT CHANCE OF SHOWERS WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT WILL BE BROUGHT BY A WEAK FRONT WHICH
WILL LIKELY MOVE SOUTH INTO AND ACROSS THE REGION AS CALCULATED BY
THE GFS MODEL. THE ECMWF FOR 00Z INDICATED HIGHER RAIN CHANCES
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT IN ASSOCIATION WITH ANOTHER
SURFACE LOW IT CALCULATED TO MOVE EAST ACROSS THE NORTHERN GULF. IN
ANY CASE THE ATTENDANT FRONT SHOULD BE RATHER STRONG. BOTH MODEL
OUTPUTS HAVE DRY CONDITIONS UNDER A HIGH OVER THE AREA BY FRIDAY.
TEMPS UNCHANGED...MIN TEMPS THROUGH THE LONGER TERM PERIOD ARE
EXPECTED TO BE BELOW NORMAL...GENERALLY IN THE UPPER 20S INLAND AND
LOW/MID 30S COASTAL. HIGHS NEAR NORMAL...IN THE UPPER 50S AND LOWER
60S.

WAVENUMBER 5 PROG SHOWS EARLY INDICATIONS OF PROGRESSING EAST...SO
WE MAY EXPERIENCE FURTHER COOLING TEMPERATURES THE NEXT WEEK OR SO
FOR EXPENDED PERIODS. NO CHANGES WERE MADE TO THE ACTUAL FORECAST.

&&

.AVIATION (18Z ISSUANCE)...IFR CONDITIONS WILL PERSIST AT BFM/MOB
THROUGH MUCH OF THE FORECAST PERIOD WITH PERIODS OF HEAVY RAIN
CONTINUING THROUGH THE AFTERNOON/EARLY EVENING. PREDOMINATE MVFR CIGS
AT PNS THROUGH THIS AFTERNOON...WITH PERIODIC HEAVY RAIN RESULTING IN
IFR CONDITIONS. IFR CONDITIONS ARE FORECAST TO DEVELOP IN PNS BY THIS
EVENING. THERE WILL BE A POTENTIAL OF IMPROVING CIGS BY 16-18Z
SUNDAY. 34/JFB

&&

.MARINE...SFC LOW JUST SOUTH OF THE AL COAST WILL SKIRT ACROSS THE W
FL PANHANDLE THIS EVENING...AND MOVE EAST OF THE AREA OVERNIGHT.
STRONG E-SE WINDS WILL CONTINUE EAST OF THE LOW...WITH WINDS IN THE
EXERCISE CAUTION RANGE EXPECTED OVERNIGHT IN THE WAKE OF THE
LOW/FRONTAL PASSAGE. WILL MAINTAIN THE SMALL CRAFT ADVISORY UNTIL 06Z
FOR THE GULF WATERS AND NORTHWEST FLORIDA BAYS. EVEN AS WINDS SUBSIDE
IN THE WAKE OF THE LOW EARLY THIS EVENING OVER THE GULF...SEAS WILL
REMAIN ABOUT 7 FT...AND WILL LIKELY NOT FALL BELOW 7 FT UNTIL AFTER
MIDNIGHT. A FEW STRONG STORMS/WATERSPOUTS ARE POSSIBLE THIS EVENING
ACROSS THE FL GULF WATERS AHEAD OF THE STORM SYSTEM.

OFFSHORE FLOW DIMINISHES SUNDAY INTO MONDAY. HOWEVER...OFFSHORE
WINDS WILL BRIEFLY STRENGTHEN MONDAY NIGHT INTO TUESDAY AS ANOTHER
COLD FRONT MOVES THROUGH. WINDS BECOME LIGHT MIDWEEK...BUT A STRONG
OFFSHORE FLOW IS LIKELY TO DEVELOP THURSDAY NIGHT AS A MUCH STRONGER
COLD FRONT QUICKLY SWEEPS ACROSS THE FORECAST AREA. 34/JFB

&&

.FIRE...A LOW PRESSURE SYSTEM DEVELOPING AND MOVING NORTH OVER THE
CENTRAL GULF WILL MOVE ACROSS THE FLORIDA PANHANDLE TONIGHT. THIS
WILL BRING MUCH HIGHER HUMIDITY AND WIDESPREAD RAIN TO THE AREA
BRINGING AFTERNOON RELATIVE HUMIDITY WELL ABOVE RED FLAG CRITERIA
THROUGH THE WEEKEND. ADJUSTED CEILINGS DERIVED BY LIFTING
CONDENSATION LEVEL TO INITIALIZE TO NEAR WHAT WE ARE OBSERVING NOW.
IT APPEARS LIKELY THAT SINCE TEMPERATURE AND DEWPOINT AT PRESENT ARE
CLOSE TO BEING EQUAL THAT THE LCL WAS ASSUMED AS ZERO AND HENCE THE
CEILING WAS CALCULATED AS ZERO. WE ADDED THE OBSERVED CEILING TO
ADJUST.

FOG POTENTIAL AND OTHER REMARKS...PATCHY LIGHT FOG POSSIBLE THROUGH
EARLY SUNDAY MORNING.

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      44  60  43  58  36 /  90  05  10  40  20
PENSACOLA   49  61  45  60  41 /  90  10  10  30  30
DESTIN      54  63  46  59  46 /  90  20  10  20  30
EVERGREEN   44  59  40  57  33 /  90  10  10  20  30
WAYNESBORO  41  59  39  54  28 /  90  05  10  40  20
CAMDEN      43  58  38  54  30 /  90  05  10  20  30
CRESTVIEW   49  62  40  59  37 /  90  20  10  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...

     HIGH SURF ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: LOWER BALDWIN...

FL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

     HIGH SURF ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: CHOCTAWHATCHEE BAY...COASTAL WATERS FROM DESTIN TO
     PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
     TO PASCAGOULA MS OUT 20 NM...PENSACOLA BAY SYSTEM...WATERS
     FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...WATERS FROM
     PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM...

&&
Hazardous weather outlook, Dec 28, 1:40 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
140 PM CST SAT DEC 28 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291230-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
140 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF LOW PRESSURE OVER THE NORTH CENTRAL GULF WILL MOVE ACROSS
THE FLORIDA PANHANDLE THIS EVENING AND WILL MOVE EAST OF THE REGION
OVERNIGHT.

PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE THIS AFTERNOON...
WITH THE MAJORITY OF THE HEAVY RAIN SHIFTING EAST OF THE I-65
CORRIDOR THIS EVENING. WIDESPREAD RAIN TOTALS OF 2 TO 3 INCHES CAN
BE EXPECTED...WITH ISOLATED LOCATIONS SEEING HIGHER TOTALS. THE
RAINFALL WILL PRODUCE SOME MINOR FLOODING ISSUES IN LOW LYING AND
POOR DRAINAGE AREAS.

ADDITIONAL IMPACTS WILL BE ROUGH SURF AND A HIGH RIP CURRENT RISK.
BREAKER HEIGHTS OF 4 TO 6 FEET ARE EXPECTED IN THE SURF ZONE FROM
BALDWIN COUNTY EAST INTO THE FLORIDA PANHANDLE. SOME MINOR COASTAL
FLOODING IS POSSIBLE THROUGH THIS EVENING ACROSS THE WESTERN FLORIDA
PANHANDLE...WITH THE FORT PICKENS ROAD AREA MOST LIKELY TO
EXPERIENCE MINOR COASTAL FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-291230-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
140 PM CST SAT DEC 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT CAN BE EXPECTED OVER THE MARINE
AREA TODAY AND TONIGHT. WINDS WILL RANGE FROM 20 TO 25 KNOTS WITH
HIGHER GUSTS OVER THE GULF WATERS AND FLORIDA PANHANDLE BAYS. SEAS
WILL BE RANGE FROM 6 TO 9 FEET OVER THE OPEN GULF WATERS. PERIODS OF
HEAVY RAIN REDUCING VISIBILITIES TO ONE MILE OR LESS WILL ALSO BE
LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE LIKELY EARLY SUNDAY
MORNING. HAZARDOUS CONDITIONS FOR SMALL CRAFT WILL BE POSSIBLE
TUESDAY THROUGH EARLY WEDNESDAY AS A REINFORCING COLD FRONT MOVES
SOUTH ACROSS THE NORTHERN GULF.

The radar

The Eglin Afb radar (KEVX), 68 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
December 28, 4:48 PM CST to 4:50 PM CST
Where
Okaloosa County, Crestview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.750, -86.600

Winds estimated a 60 mph downed two trees on Antioch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487782.